Alert archive / Kansas / Snow Advisories in 2007

Snow Advisory 5, NWS Wichita, KS

December 14, 200714 counties in Kansas

NWS Wichita, KS issued this snow advisory at Dec 14, 2007, 4:32 AM CST for 14 counties in Kansas. It took effect at Dec 14, 2007, 12:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2007, 4:32 AM CST (10:32 UTC)
In effect from
Dec 14, 2007, 12:00 PM CST
Expired
Dec 15, 2007, 4:30 AM CST
In force
17 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Barton County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Labette County, KS, Lincoln County, KS, Montgomery County, KS, Neosho County, KS, Russell County, KS, Saline County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this snow advisory went out at Dec 14, 3:59 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 14, 3:59 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CST FRI DEC 14 2007

.DISCUSSION...

TODAY-TONIGHT:

WILL CARRY FREEZING FOG EARLY THIS MORNING...AS INCREASING CIRRUS
NIXING MOST OF THE PATCHY DENSE FREEZING FOG BEING REPORTED
EARLIER. OTHERWISE FAIRLY STRAIGHT FORWARD FORECAST WITH GOOD
AGREEMENT IN THE SHORT RANGE WITH BOTH 00 UTC GLOBAL FORECAST
SYSTEM MODEL/12 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL. WEAK RIPPLE IN SOUTHERN STREAM WILL MOVE OUT
TODAY/TONIGHT IN ADVANCE OF STRONGER WAVE TOMORROW. 0000 UTC 850MB
ANALYSIS SHOWED WEAK BAROCLINIC ZONE ACROSS OK. BY THIS
AFTERNOON...WARM AIR ADVECTION/MOISTURE ADVECTION WILL COMMENCE
WITH LIGHT SNOW BREAKING OUT PRIMARILY WEST OF HIGHWAY 14 AFTER
NOON...AND VERY LATE THIS AFTERNOON WEST OF A LINE FROM SLN-ICT-
WELLINGTON. THE BULK OF THE SNOW SHOULD OCCUR OVERNIGHT. GLOBAL
FORECAST SYSTEM MODEL FORECAST SOUNDINGS SUGGEST NEARLY ALL SNOW
FOR PRECIPITATION TYPE...WITH A SMALL CHANCE OF BRIEF MIX OF
FZDZ/-FZRA ACROSS THE SOUTH EARLY IN THE EVENT. LAPSE RATES ARE
GENERALLY NEUTRAL...BUT SOME VERY SLIGHTLY UNSTABLE RATES ARE
EXPECTED OVERNIGHT. THE BEST COMBO OF LAPSE RATES AND PERSISTENT
SNOW SUGGEST BROAD SWATH 5-7 INCH AMOUNTS FROM FROM HARPER COUNTY
TOWARDS EMPORIA. DRIER AIR ALOFT WORKING INTO WESTERN SECTIONS MAY
LIMIT SNOWFALL AFTER MIDNIGHT ACROSS BARTON/WESTERN RENO/WESTERN
KINGMAN COUNTIES.

SAT-SAT NIGHT:

MAIN AREA OF SNOW WILL BE EXITING SOUTH CENTRAL KS AND PERSISTING
IN SOUTHEAST KS. WRAP AROUND PRECIPITATION COULD AFFECT AREAS EAST
OF HIGHWAY 14 AFTER DAYBREAK. COLDER AIR ALOFT WILL ALSO STEEPEN
LAPSE RATES A BIT SO ACUMULATING SNOW WILL BE POSSIBLE THERE. WITH
SOME CLEARING AND DRIER AIR LATE...TEMPERATURES MAY DROP INTO THE
SINGLE DIGITS IN CENTRAL KS BY SUN MORNING.

&&

.AVIATION...

PATCHY SHALLOW FREEZING FOG WILL BE COMMON ACROSS THE FORECAST
AREA EARLY.

THE ATMOSPHERE WILL SATURATE DURING THE DAY FRIDAY AS A WINTER
STORM APPROACHES FROM THE SOUTHWEST. SNOW IS EXPECTED TO START BY
MID-AFTERNOON AT MOST SITES...WITH CEILINGS AND VISIBILITIES
COMING DOWN TO IFR DURING THE NGT. SNOW WILL BE HEAVY AT TIMES
OVERNIGHT FRIDAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  23  30  13 /  50 100  50   0
HUTCHINSON      32  22  30  13 /  80 100  50   0
NEWTON          32  21  27  13 /  40 100  60   0
ELDORADO        33  23  28  16 /  20 100  50   0
WINFIELD-KWLD   35  25  31  13 /  30 100  50   0
RUSSELL         29  18  28   8 /  80 100  30   0
GREAT BEND      29  20  30  11 /  80 100  30   0
SALINA          31  20  31  11 /  50 100  70   0
MCPHERSON       31  21  29  13 /  70 100  60   0
COFFEYVILLE     37  27  32  17 /  10 100  70  10
CHANUTE         35  25  31  15 /  10 100  70  10
IOLA            34  24  30  15 /  10 100  70  10
PARSONS-KPPF    36  29  33  14 /  10 100  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY FOR
KSZ071-072-094>096-098>100.

HEAVY SNOW WARNING FROM NOON TODAY TO 12 PM CST SATURDAY FOR
KSZ051>053-067>069-082-083-091-092.

SNOW ADVISORY FROM NOON TODAY TO 12 PM CST SATURDAY FOR KSZ032-
033-047>050-093.

HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY
FOR KSZ070.

&&
Hazardous weather outlook, Dec 13, 9:56 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CST THU DEC 13 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
956 PM CST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FOG MAY REDUCE THE VISIBILITY TO ONE MILE IN A FEW LOCATIONS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR ACCUMULATING SNOWFALL LOOKS PROBABLE FOR FRIDAY
AFTERNOON THROUGH EARLY SATURDAY MORNING...AS A POTENT WINTER
STORM MOVES ACROSS THE SOUTHERN PLAINS. PLEASE REFER TO THE
LATEST WINTER STORM WATCH PRODUCT FOR MORE INFORMATION ABOUT THIS
DEVELOPING WINTER STORM. FORTUNATELY...FREEZING RAIN OR SLEET IS
NOT EXPECTED WITH THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KLEINSASSER/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:32 AM CSTHeavy Snow WarningICTAllen, Barton, Butler, Chase, Cowley, Elk and 17 more31 hr

Nearby

Snow Advisories in Kansas, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.